Virginia, 2010

Winter Weather in Virginia, December 25 to 26, 2010

December 25 to 26, 2010 · NWS LWX · 3 events in 3 counties and zones

A wave of low pressure passed through central Virginia, bringing a period of snow with it during the afternoon of the 25th into the overnight hours. A stronger area of low pressure moved up the Mid-Atlantic Coast on the 26th.

Where it happened

Every event with a place to put it; 3 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LWX wrote it up.

A wave of low pressure passed through central Virginia, bringing a period of snow with it during the afternoon of the 25th into the overnight hours. A stronger area of low pressure moved up the Mid-Atlantic Coast on the 26th. A band of snowfall associated with the low affected portions of central Virginia.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Baltimore/Washington wrote its last area forecast discussion before the first event at Dec 25, 10:42 AM EST, 4 hours 18 minutes earlier.

Area forecast discussion, Dec 25, 10:42 AM EST, 4 hours 18 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
1042 AM EST SAT DEC 25 2010

.SYNOPSIS...
AN UPPER LEVEL DISTURBANCE WILL PASS OVERHEAD TODAY. COASTAL LOW
PRESSURE WILL DEVELOP OFF THE CAROLINAS SUNDAY MORNING...AND PASS
NORTH OF THE DELMARVA SUNDAY NIGHT. HIGH PRESSURE BUILDS OVERHEAD
TOWARD THE MIDDLE OF NEXT WEEK.

&&

.NEAR TERM /THROUGH TONIGHT/...
ONE AREA OF LIGHT SNOW WILL CONTINUE TO MOVE NORTHEAST THROUGH
NORTH CENTRAL MARYLAND THROUGH THE MIDDAY HOURS. IT MAY LEAVE A
COATING TO HALF INCH OF ACCUMULATION IN SOME SPOTS. BEHIND
THAT...A FEW FLURRIES MAY BE LEFT OVER UNDER A CLOUDY SKY FOR THE
REST OF THE AFTERNOON BUT WILL HAVE TO WATCH LIGHT SNOW IN
SOUTHERN VIRGINIA MOVING NORTHEAST AND POSSIBLY CLIPPING OUR
CENTRAL VIRGINIA FOOTHILL COUNTIES LATE TODAY INTO EARLY THIS
EVENING.

THEN OBVIOUSLY FOCUS TURNS TO THE POTENTIAL FOR A COASTAL STORM TO
BRING SNOW BACK INTO THE AREA OVERNIGHT INTO SUNDAY. THE TRACK OF
THIS STORM IS CRITICAL TO DETERMINING SNOWFALL ACCUMULATIONS AND
THERE REMAINS SOME DISAGREEMENT AMONG THE MODELS IN THE TRACK AND
HOW MUCH SNOW FALLS /AND HOW FAR WEST IT FALLS/. WINTER STORM
WATCH BEGINS LATE TONIGHT FOR LOCATIONS EAST OF THE BLUE RIDGE. WE
WILL BE EVALUATING 12Z GUIDANCE LATER THIS MORNING. STAY TUNED TO
THE LATEST FORECASTS.

&&

.SHORT TERM /SUNDAY THROUGH MONDAY/...
THERE/S CONSIDERABLE SPREAD AMONGST 00Z GDNC...MORE THAN DESIRED FOR
A 36-48 HR FCST. THAT SPREAD MANIFESTS ITSELF IN LWR THAN IDEAL
CONFIDENCE IN ANY ONE DETERMINISTIC SOLN. THEREFORE...HV PLACED MORE
CREEDENCE IN THE ENSEMBLES...AND WONT DELVE INTO DETERMINISTIC
DETAILS HEREIN. HWVR...THERE/S DEFINITELY ONE NOTEABLE ITEM IN
COMMON AMONGST OP RUNS AND ENSEMBLES-- GDNC IS DEPICTING A MORE WWD
SOLN THAN PRVS RUNS. THAT IS TROUBLESOME AT ANY TIME...AND SPCLY FOR
A HOLIDAY WKND.

BY 12Z SUN...LOPRES SHUD BE STRENGTHENING SOMEWHERE OFF THE CAROLINA
COAST AS H5 S/WV ENERGY CARVES OUT A SHARP UPR TROF. AS THAT TROF
TILTS...THE LOW DEEPENS AS IT HUGS THE COAST...PASSING N OF THE
DELMARVA SUN EVNG. AT FIRST THE 00Z GFS SEEMS LIKE A PESSIMISTIC
OUTLIER...BUT THE 00Z ECMWF ADDS TO ITS CREEDENCE. PLUS...THE 21Z
SREF QPF...WHILE BEING TOO SLOW...BRINGS AT LEAST A 50 PCT CHC AT 4
INCHES OF SNOW ALMOST TO THE I-95 CRRDR. GIVEN THE WIDE SPREAD OF
SOLNS /NAM QPF FOR BWI 0.02 VS GFS 0.82/...NEED TO ACCOUNT FOR THIS
SHIFT IN FCSTS...AND ATTEMPT TO GET AHD OF THE TREND. INDIV ENS
MEMBERS ALSO SUPPORT THAT THOUGHT PROCESS...AS SOME SREF PLUME
MEMBERS ARE MUCH HIER THAN THE MEAN. GIVEN THE INHERENT RISKS...HV
RAISED POPS CONSIDERABLY FOR SUN-SUN NGT...AND POSTED A WINTER STORM
WATCH FOR THE I-95 CRRDR EWD TO THE BAY. STILL UNCLEAR ON THE
DETAILS...BUT THERE/S A REASONABLE THREAT AT MEETING WATCH/WRNG
CRITERIA OF 5 INCHES FROM THIS VANTAGE PT. AM HOPING THAT LATER RUNS
CAN OFFER GREATER DETAILS TO ASSIST PLANNING.

MEANWHILE...UPSLP SHSN WL BE ONGOING IN THE WRN HIGHLANDS...BUT NOT
AT AN ALARMING PACE. LKLY-DEF POPS FOR SHSN.

THE WINDS WL KICK UP IN LT SUN AFTN AND SPCLY SUN NGT-MON IN THE
WAKE OF THE CSTL LOW...AS THE P-GRAD REALLY TIGHTENS. ATTM WL BE
GOING W/ SUSTAINED WNDS IN THE TEENS /KTS/ WITH GUSTS 25-30 KT. THAT
WL PLACE THE BEST TIMING FOR PROLIFIC UPSLP SHSN SUN NGT-MON. STILL
UNSURE OF REACHING UPSLP WRNG CRIT IN ANY 12 OR 24 HR PD...BUT WUD
THINK THAT ADVY CRIT WELL W/IN REASON. IF THAT PLAN PANS OUT LATER
SHIFTS CAN HV THAT HONOR.

ON MONDAY ANY LINGERING SHSN WL BE EXITING THE CSTL PLAIN. PROLIFIC
NW FLOW WL ERODE CLDS...BUT AM KEEPING IT NO BETTER THAN PTSUN DUE
TO STEEP LAPSE RATES UNDER THE H5 LOW.

&&

.LONG TERM /MONDAY NIGHT THROUGH FRIDAY/...
IT WILL REMAIN WINDY INTO LATE TUE NIGHT. A COUPLE OF DAYS OF
HIGH PRESSURE FOR THE ERN SEABOARD FOR MID WEEK...JUST AHEAD OF
ANOTHER COMPLEX WX SITUATION TO CLOSE-OUT THE WEEK AND AFFECT THE
REGION TO END 2010/BEGIN 2011.

&&

.AVIATION /16Z SATURDAY THROUGH WEDNESDAY/...
INITIAL AREA OF IFR SNOW WILL EXIT THE BWI AREA BY 17Z. VFR SHOULD
RETURN FOR THE REST OF THE DAY...THEN WE ARE EXPECTING SNOW TO
MOVE BACK IN OVERNIGHT FROM SOUTH TO NORTH. WILL LIKELY LEAN
TOWARD GFS MOS/LAMP GUIDANCE FOR ONSET OF IFR CONDITIONS TONIGHT.

CSTL STORM LKLY TO AFFECT TERMINALS SUN-SUN NGT. UNCERTAIN HOW CLOSE
TO THE COAST WE WL BE...BUT THERE/S A REASONABLE PROBABILITY OF FLGT
RESTRICTIONS /ALMOST CERTAINLY MVFR AND QUITE PSBLY IFR/ DUE TO SNW.
PK PD SUN AFTN-EVE. NW WNDS WL PICK UP DURING THIS TIME AS WELL...
SUSTAINED 15-20 KT GUSTING TO 25-30 KT.

WX WL EXIT LT SUN NGT OR ELY MON MRNG...AND CLDS WL SLOWLY ERODE
DURING THE DAY MON. MAY STILL HV LINGERING MVFR CIGS...SPCLY DURING
THE MRNG.

THE REST OF THE PD WL BE RELATIVELY UNEVENTFUL...ALTHO IT WL STILL
BE A BIT BRZY TUE.

&&

.MARINE...
NW WINDS TDA AT 5-10 KT GRADUALLY BCM NNE TNGT...THO GUSTS RMN BELOW
SCA CRITERIA.

CSTL LOW TO AFFECT WATERS SUN-SUN NGT. ITS LOOKING TO BE CLOSER TO
THE CHSPK THAN PRVS FCSTS...WHICH WL LEAD TO REDUCED VSBYS IN SNW.
NLY WINDS WL PICK UP SUN AFTN AS THE LOW DEEPENS...AND WL BE AT
THEIR STRONGEST SUN NGT-MON AS THE LOW MVS N OF THE WATERS. GALES WL
BE PSBL DURING THAT TIMEFRAME. FOR NOW...HV RAISED SCA FOR SUN...AND
LET THE REMAINDER OF THE HAZARDS RESIDE IN THE HWO.

WL STILL BE A BIT BRZY THRU TUE...BUT OTRW UNEVENTFUL.

&&

.TIDES/COASTAL FLOODING...
WATER LVLS ACRS WRN SHORE OF MD CHESAPEAKE BAY HAVE BCM
ELEVATED...WITH POSITIVE ANOMALIES OF AROUND 1 FOOT. LEVELS MAY INCR
A BIT FURTHER TDA...ESPECIALLY DURG THE AFTN/EVE HIGH TIDE...BUT
SHUD NOT REACH HEIGHTS THAT WOULD CAUSE EVEN MINOR COASTAL FLOODING.
WITH INCRG NLY WINDS IN ADVANCE OF LOPRES MOVE N TWD THE OFFSHORE
MID-ATLC WATERS...WATER LEVELS ARE EXPECTED TO SUBSIDE TO NRML TNGT.

&&

.LWX WATCHES/WARNINGS/ADVISORIES...
DC...WINTER STORM WATCH FROM LATE TONIGHT THROUGH LATE SUNDAY NIGHT
     FOR DCZ001.
MD...WINTER STORM WATCH FROM LATE TONIGHT THROUGH LATE SUNDAY NIGHT
     FOR MDZ004>007-009>011-013-014-016>018.
VA...WINTER STORM WATCH FROM LATE TONIGHT THROUGH LATE SUNDAY NIGHT
     FOR VAZ036>040-042-050>057-501-502.
WV...NONE.
MARINE...SMALL CRAFT ADVISORY FROM 6 AM TO 6 PM EST SUNDAY FOR
     ANZ530>543.

&&

SYNOPSIS...SBK/HTS
NEAR TERM...BPP/SBK
SHORT TERM...HTS
LONG TERM...GMS
AVIATION...BPP/SBK/HTS
MARINE...BPP/SBK/HTS
TIDES/COASTAL FLOODING...SBK
Hazardous weather outlook, Dec 25, 9:28 AM EST, 5 hours 32 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
928 AM EST SAT DEC 25 2010

ANZ530>543-DCZ001-MDZ006-007-011-013-014-016>018-VAZ052>057-
261000-
CHESAPEAKE BAY NORTH OF POOLES ISLAND MD-
CHESAPEAKE BAY FROM POOLES ISLAND TO SANDY POINT MD-
CHESAPEAKE BAY FROM SANDY POINT TO NORTH BEACH MD-
CHESAPEAKE BAY FROM NORTH BEACH TO DRUM POINT MD-
CHESAPEAKE BAY FROM DRUM POINT MD TO SMITH POINT VA-
TIDAL POTOMAC FROM KEY BRIDGE TO INDIAN HEAD MD-
TIDAL POTOMAC FROM INDIAN HEAD TO COBB ISLAND MD-
TIDAL POTOMAC FROM COBB ISLAND MD TO SMITH POINT VA-
PATAPSCO RIVER INCLUDING BALTIMORE HARBOR-
CHESTER RIVER TO QUEENSTOWN MD-EASTERN BAY-
CHOPTANK RIVER TO CAMBRIDGE MD AND THE LITTLE CHOPTANK RIVER-
PATUXENT RIVER TO BROOMES ISLAND MD-
TANGIER SOUND AND THE INLAND WATERS SURROUNDING BLOODSWORTH
ISLAND-DISTRICT OF COLUMBIA-NORTHERN BALTIMORE-HARFORD-
SOUTHERN BALTIMORE-PRINCE GEORGES-ANNE ARUNDEL-CHARLES-ST. MARYS-
CALVERT-PRINCE WILLIAM/MANASSAS/MANASSAS PARK-FAIRFAX-
ARLINGTON/FALLS CHURCH/ALEXANDRIA-STAFFORD-SPOTSYLVANIA-
KING GEORGE-
928 AM EST SAT DEC 25 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE MARYLAND PORTION OF THE
CHESAPEAKE BAY...TIDAL POTOMAC RIVER...AND ADJACENT COUNTIES IN
CENTRAL MARYLAND AND NORTHERN VIRGINIA AS WELL AS THE DISTRICT OF
COLUMBIA.

.DAY ONE...TODAY AND TONIGHT

A WINTER STORM WATCH IS IN EFFECT BEGINNING LATE TONIGHT ACROSS
THE OUTLOOK AREA.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

A WINTER STORM WATCH CONTINUES FOR SUNDAY AND SUNDAY NIGHT. SEE
THE LATEST WINTER WEATHER MESSAGE /WBCWSWLWX/ FOR MORE
INFORMATION.

A SMALL CRAFT ADVISORY HAS BEEN ISSUED FOR THE TIDAL POTOMAC RIVER
AND MARYLAND PORTION OF THE CHESAPEAKE BAY SUNDAY. A SMALL CRAFT
ADVISORY IS ANTICIPATED SUNDAY NIGHT THROUGH TUESDAY. WINDS MAY BE
STRONG ENOUGH TO WARRANT A GALE WARNING SUNDAY NIGHT AND MONDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED THROUGH TONIGHT.

MDZ003>005-009-010-501-502-VAZ025>031-036>040-042-050-051-501>504-
WVZ050>053-055-501>506-261000-
WASHINGTON-FREDERICK MD-CARROLL-MONTGOMERY-HOWARD-
EXTREME WESTERN ALLEGANY-CENTRAL AND EASTERN ALLEGANY-AUGUSTA-
ROCKINGHAM-SHENANDOAH-FREDERICK VA-PAGE-WARREN-CLARKE-NELSON-
ALBEMARLE-GREENE-MADISON-RAPPAHANNOCK-LOUDOUN-ORANGE-CULPEPER-
NORTHERN FAUQUIER-SOUTHERN FAUQUIER-WESTERN HIGHLAND-
EASTERN HIGHLAND-HAMPSHIRE-MORGAN-BERKELEY-JEFFERSON-HARDY-
WESTERN GRANT-EASTERN GRANT-WESTERN MINERAL-EASTERN MINERAL-
WESTERN PENDLETON-EASTERN PENDLETON-
928 AM EST SAT DEC 25 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN WEST VIRGINIA...
NORTHERN AND CENTRAL VIRGINIA...AND CENTRAL AND WESTERN MARYLAND
WITH THE EXCEPTION OF GARRETT COUNTY.

.DAY ONE...TODAY AND TONIGHT

A WINTER STORM WATCH IS IN EFFECT BEGINNING LATE TONIGHT FOR
LOCATIONS EAST OF THE BLUE RIDGE.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

THE WINTER STORM WATCH CONTINUES EAST OF THE BLUE RIDGE SUNDAY
THROUGH SUNDAY NIGHT. SEE THE LATEST WINTER WEATHER MESSAGE
/WBCWSWLWX/ FOR MORE INFORMATION. IF THE TRACK OF THE STORM ENDS
UP BEING FURTHER WEST...THE THREAT FOR HIGHER SNOW TOTALS COULD
ALSO SPREAD FURTHER WEST WEST OF THE BLUE RIDGE.

UPSLOPE SNOW SHOWERS ARE LIKELY ACROSS WESTERN SLOPES OF THE
HIGHLANDS SUNDAY THROUGH EARLY NEXT WEEK.

THE COMBINATION OF COLD TEMPERATURES AND STRONG NORTHWEST WINDS
WILL PRODUCE WIND CHILL VALUES BELOW ZERO FOR SOME AREAS WEST OF
THE BLUE RIDGE...PARTICULARLY AT HIGHER ELEVATIONS...SUNDAY NIGHT
AND MONDAY NIGHT. A WIND CHILL ADVISORY MAY BE NECESSARY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED THROUGH TONIGHT.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

3 winter weather. Local standard time, as filed.

Winter Weather, Western Highland

When
December 25, 3:00 PM EST to December 26, 3:00 PM EST
Where
Western Highland forecast zone
Reported by
Trained Spotter
Coordinates
38.362, -79.568 (the zone’s center; the record gives no point)

Snowfall totaled up to 3.0 inches near Mill Gap.

Winter Weather, Stafford

When
December 25, 5:00 PM EST to December 26, 11:00 PM EST
Where
Stafford forecast zone
Reported by
CoCoRaHS
Coordinates
38.421, -77.457 (the zone’s center; the record gives no point)

Snowfall totaled up to 2.0 inches near Stafford by the morning of the 26th. Additional snow fell during the afternoon and evening hours.

Winter Weather, King George

When
December 25, 5:00 PM EST to December 26, 11:00 PM EST
Where
King George forecast zone
Reported by
Unknown
Coordinates
38.274, -77.156 (the zone’s center; the record gives no point)

Snowfall amounts between two and four inches were estimated across the county.

What these are

Winter Weather
Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Virginia in 2010Every state in 2010This day in weather historyWarnings in Virginia, December 2010

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 273562, 273550, 273592.